Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 9, 2009, 8:04 PM CDT for Carson County, Potter County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 8:04 PM CDT (01:04 UTC)
- Expired
- Aug 10, 2009, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carson County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 100104 FFWAMA TXC065-375-100500- /O.NEW.KAMA.FF.W.0007.090810T0104Z-090810T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 804 PM CDT SUN AUG 9 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CARSON COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF PANHANDLE... POTTER COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF AMARILLO... * UNTIL MIDNIGHT CDT * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3562 10202 3561 10118 3518 10135 3519 10212 $$ SJOHNSON
1 follow-up statement
000 WGUS74 KAMA 100218 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 918 PM CDT SUN AUG 9 2009 TXC065-375-100500- /O.CON.KAMA.FF.W.0007.000000T0000Z-090810T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POTTER TX-CARSON TX- 918 PM CDT SUN AUG 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR CARSON AND POTTER COUNTIES... AT 909 PM CDT...THE PUBLIC REPORTED FLASH FLOODING IN THE WARNED AREA. THOUGH MOST OF THE STORMS HAVE EXITED THE AREA...SOME LOCATIONS RECEIVED OVER 4 INCHES OF RAIN...THEREFORE WATER OVER ROADWAYS WILL BE SLOW TO RECEDE. REMAINING THUNDERSTORMS SHOULD DISSIPATE OVER THE NEXT FEW HOURS. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 55 AND 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3562 10202 3561 10118 3518 10135 3519 10212 $$ SJOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:42 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 9, 6:42 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 642 PM CDT SUN AUG 9 2009 .AVIATION... FOR THE 00Z TAFS...COLD FRONT JUST REACHING KAMA WILL BE RESPONSIBLE FOR THE VARIABLE WIND DIRECTIONS OVER THE NEXT 6 HOURS AND THE THUNDERSTORMS BRINGING IFR CONDITIONS TO KAMA. ONCE THE STORMS PASS...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...THOUGH CONVECTION MAY DEVELOP TOWARDS THE TAIL END OF THE TAF PERIOD. SJOHNSON && .PREV DISCUSSION... /ISSUED 239 PM CDT SUN AUG 9 2009/ DISCUSSION... A COLD FRONT HAS SLID INTO THE OK PANHANDLE AND NORTHWEST HALF OF THE TX PANHANDLE THIS AFTERNOON PROVIDING QUITE A CONTRAST IN TEMPS ACROSS THE CWA. CURRENT SFC TEMPS RANGE FROM THE MID/UPPER 90S IN THE SOUTHEAST TO NEAR 80 IN THE NORTHWEST. THE SUBTROPICAL MOISTURE PLUME CONTINUES TO STREAM ACROSS THE AREA SUPERIMPOSED OVER THE TOP OF THE LOW LEVEL CONVERGENT ZONE AND SHOULD PROVIDE A DECENT OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS. A NARROW BAND OF ELEVATED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS HAS PERSISTED THROUGH MOST OF THE DAY ACROSS THE WESTERN/NORTHERN ZONES IN AN AREA OF ENHANCED MESOSCALE LIFT. PER THE 12Z RAOB DATA...A 100KT JET STREAK WAS LOCATED ACROSS THE CENTRAL PLAINS WITH THE PANHANDLES FAVORABLY POSITIONED IN THE RIGHT ENTRANCE REGION. COMBINED WITH THE FORCING AHEAD OF A SUBTLE SHORTWAVE MOVING ACROSS THE FOUR CORNERS...LIFT HAS ALLOWED THE INSTABILITY SUGGESTED BY THE MORNING ACCAS FIELD TO BE REALIZED. THE FIRST SURFACE BASED THUNDERSTORM DEVELOPED RECENTLY IN NORTHWEST OK WHERE TEMPS HAVE APPROACHED 100 DEGREES. SLIGHT CHANCE POPS HAVE BEEN INCLUDED THROUGH THIS EVENING ACROSS ALL BUT THE EXTREME SOUTHEAST PART OF THE CWA. THE COLD FRONT IS FORECAST TO HANG UP THIS EVENING ACROSS THE PANHANDLES AND WILL COMPLICATE MATTERS FOR MONDAY/TUESDAY. THE MODELS WANT TO MIX THIS BOUNDARY OUT FOR MONDAY WITH SLIGHTLY ABOVE NORMAL TEMPS AND SOUTHERLY WINDS RETURNING BY THE AFTERNOON. THIS IDEA WAS GENERALLY FOLLOWED ALTHOUGH GUIDANCE TEMPS WERE UNDERCUT IN THE NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AS THE LEE TROF SHARPENS AND ENHANCES LOW LEVEL CONVERGENCE ACROSS THE NORTHWEST. WITH WEST TO NORTHWEST FLOW ALOFT BY MONDAY EVENING...THESE SHOWERS AND THUNDERSTORMS /IN ADDITION TO THE DIURNAL MOUNTAIN STORMS/ WILL PROPAGATE INTO THE REMAINDER OF THE AREA...ESPECIALLY AFTER 00Z. THE COLD FRONT IS THEN PROGGED TO DIVE SOUTH MONDAY NIGHT. ENHANCED UPSLOPE FLOW AND SYNOPTIC FORCING WILL SUPPORT CHANCE POPS IN MOST AREAS WITH THE POTENTIAL EXISTING FOR LOCALLY HEAVY RAINFALL. PWATS ARE FORECAST TO EXCEED 1.5 INCHES ACROSS MUCH OF THE NORTH/EAST BY THIS TIME. STORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS THE FRONT REMAINS IN THE VICINITY AND NORTHWEST FLOW PERSISTS. A FEW STORMS COULD BECOME SEVERE WITH PEAK HEATING MONDAY AND TUESDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. DAYTIME POPS WERE RETAINED OVER THE EAST/CENTRAL ZONES ON WEDNESDAY GIVEN THE MOIST/UNSTABLE AIRMASS IN PLACE. PWATS ARE PROGGED TO REMAIN CLOSE TO 1.5 INCHES. GFS BUFKIT DATA INDICATES AN UNCAPPED ATMOSPHERE WITH DECENT HODOGRAPHS SO SEVERE WEATHER CANNOT BE RULED OUT. ALSO...SLIGHT CHANCE POPS WERE RETAINED AREAWIDE ON WEDNESDAY GIVEN THE PERSISTENT NORTHWEST FLOW ALOFT. TEMPS ARE PROGGED TO REMAIN NEAR CLIMO THURSDAY AND BEYOND WITH EVENING CONVECTION POSSIBLE THROUGH FRIDAY. THE WEEKEND FORECAST REMAINS DRY AT THIS TIME. JOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS ACROSS THE PANHANDLES WILL REMAIN LIMITED OVER THE NEXT 7 DAYS. TEMPERATURES WILL CONTINUE TO HOVER AROUND SEASONAL NORMALS WITH THUNDERSTORMS POSSIBLE MOST DAYS...MAINLY IN THE AFTERNOON AND EVENING HOURS. MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO REMAIN ABOVE 25 PERCENT IN MOST AREAS WITH 20FT WIND SPEEDS LESS THAN 15 MPH. THE MAIN CONCERN WILL BE THE POTENTIAL FOR LIGHTNING. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/08
Hazardous weather outlook, Aug 9, 1:00 PM CDT, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN AUG 9 2009 OKZ001>003-TXZ001>020-101100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE. A FEW OF THE STORMS THAT FORM MAY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT AND FRIDAY NIGHT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
In the hours before
Local storm report, Aug 9, 6:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL AMARILLO 35.20N 101.82W
08/09/2009 E0.75 INCH POTTER TX NWS OFFICE
ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE MARBLE SIZE
HAIL
&&
EVENT NUMBER AMA0900154
NUNEZLocal storm report, Aug 9, 6:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL AMARILLO 35.20N 101.82W
08/09/2009 E0.75 INCH POTTER TX NWS EMPLOYEE
A FEW PENNY SIZE HAIL AND CONSIDERABLE ONE HALF INCH
HAIL... LOOP 335 AND FRITCH HIGHWAY
&&
EVENT NUMBER AMA0900155
NUNEZLocal storm report, Aug 9, 6:29 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 7 ENE AMARILLO 35.24N 101.70W
08/09/2009 E0.75 INCH POTTER TX NWS OFFICE
ISOLATED PENNY SIZE HAIL WITH CONSIDERABLE MARBLE SIZE
HAIL AT NWS OFFICE
&&
CORRECTED REMARKS
EVENT NUMBER AMA0900154
NUNEZLocal storm report, Aug 9, 6:32 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 6 NE AMARILLO 35.26N 101.74W
08/09/2009 E0.75 INCH POTTER TX NWS EMPLOYEE
A FEW PENNY SIZE HAIL AND CONSIDERABLE ONE HALF INCH
HAIL... LOOP 335 AND FRITCH HIGHWAY
&&
CORRECTED LOCATION
EVENT NUMBER AMA0900155
NUNEZSpecial weather statement, Aug 9, 7:07 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT SUN AUG 9 2009 TXZ011>013-100030- OLDHAM TX-POTTER TX-CARSON TX- 707 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CARSON...POTTER AND OLDHAM COUNTIES. AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF BOYS RANCH TO PANTEX...MOVING NORTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
Special weather statement, Aug 9, 7:35 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 735 PM CDT SUN AUG 9 2009 TXZ011>013-100100- OLDHAM TX-POTTER TX-CARSON TX- 735 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR CARSON...POTTER AND OLDHAM COUNTIES. AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BOYS RANCH TO PANHANDLE...MOVING EAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 65 min |
| Aug 9, 11:46 PM CDT | Areal Flood Warning | AMA | Carson, Potter | 8 hr |
| Aug 10, 5:36 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 84 min |
| Aug 10, 5:44 PM CDT | Areal Flood Advisory | AMA | Potter | 2 hr |
| Aug 10, 6:30 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 86 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.